IN THIS ARTICLE
Rheumatoid Arthritis Warning Signs
Nausea: Nausea is a common problem in patients with rheumatoid arthritis, usually because of the medications that are required to keep the joint inflammation minimized. Medications frequently used to treat rheumatoid arthritis that can cause nausea include nonsteroidal antiinflammatory drugs (NSAIDs such as ibuprofen, naproxen, and many others), prednisone and prednisolone, azathioprine (Imuran), and methotrexate. Nausea is usually not serious, but it is always annoying. Depending on the particular situation, the doctor may have the options of stopping the drug, lowering the dose, and/or adding a medication to treat the nausea.
Vomiting: Vomiting can be caused by the same drugs that cause nausea. Obviously, it is also possible to have a new underlying condition that could cause vomiting. It is most important to notify the doctor about this symptom, not only because of what it could represent, but also because it can lead to dehydration. Dehydration is never good for patients taking arthritis medications as it can increase the chances for side effects of the drugs, such as kidney injury.
Diarrhea: Diarrhea can also lead to dehydration. Diarrhea can be caused by arthritis medications, such as NSAIDs, oral gold, and leflunomide. Diarrhea is also a common side effect of misoprostol (Cytotec), a medication that is used to protect the stomach while taking NSAIDs. The doctor may discontinue the drug causing the problem, make a dosage adjustment, and/or add a medication to stop the diarrhea.
Constipation: Constipation generally occurs in people with rheumatoid arthritis because of medications. While constipation can happen with almost any medication, it is most common with the narcotic pain medications, including hydrocodone (Vicodin), propoxyphene (Darvocet), and others. People taking these medications should stay well hydrated. If patients with rheumatoid arthritis notice new constipation, the doctor should be notified.
Dark stools: Dark-colored stools can be caused by bleeding from the stomach. Bleeding from the stomach can be caused by inflammation of the stomach lining (gastritis) or ulcers. Gastritis and stomach ulcers are side effects from aspirin or any other NSAID. People with dark stools should notify their doctor immediately.
Insomnia: Insomnia is a real hassle. It is not fun and also is not healthy for people with rheumatoid arthritis, who require good sleep as part of managing their inflammation. Insomnia can occur because painful joints keep people with rheumatoid arthritis awake. It can also be caused by medications, particularly cortisone medications such as prednisone (Orasone) and prednisolone. There are ways of managing insomnia, and the doctor should be notified if it becomes a regular problem.
Dizziness, lightheadedness, ringing in the ears: Dizziness, lightheadedness, or balance problems are dangerous. Common causes include medications, such as aspirin or other NSAIDs, and low red blood cell counts (anemia). Ringing in the ears (tinnitus) is a frequent side effect of aspirin and NSAIDs. The doctor must be notified should any of these symptoms be noticed.
Headache: Unusual headaches should be reported to the doctor for general purposes and because headache can be a side effect of medications. In particular, headaches can be caused by NSAIDs. Sometimes, the headaches are related to the dosage of the medicine. Lowering the dose can eliminate the headaches while still providing a beneficial effect. All medication changes should be guided by the doctor.
Infection: People with rheumatoid arthritis are at increased risk for infection. This risk occurs because the rheumatoid disease is an immune-suppressed condition itself and because many of the medications that are used to treat rheumatoid arthritis can also suppress the immune system. Examples of rheumatoid medications that suppress the immune system are methotrexate, azathioprine, infliximab (Remicade), etanercept (Enbrel), adalimumab (Humira), abatacept (Orencia), rituximab (Rituxan), cyclosporine (Neoral), and cyclophosphamide (Cytoxan). An infection should be treated with antibiotics if indicated as early as possible before it becomes serious.
Cough or chest pain: Chest pain that is caused by arthritis of the chest wall is not an emergency and does not warrant notifying the doctor immediately. However, unexplained chest pain or cough can represent serious underlying disease of the heart or lungs. It should be remembered that people with rheumatoid arthritis are at increased risk for bacterial infection of the breathing passages and lungs. Such infection requires antibiotic treatment. Furthermore, methotrexate can cause lung inflammation, the first sign of which is often a persistent cough. Chest pain can also be caused by the reflux of acid from the stomach into the esophagus. This condition can be aggravated by aspirin and other NSAIDs.
NOTE: The warning signs above are not meant to be all-inclusive. There are many other symptoms of illness that also are reasons to contact the doctor urgently. For example, vision loss from a stroke or chest pain from a heart attack are reasons to contact a doctor immediately. The symptoms listed above are warning signs that occur more commonly as a result of rheumatoid disease. People with rheumatoid arthritis, therefore, should have a heightened alertness for these symptoms. They should also feel free to contact their doctor about any health issues or concerns at any time.
Medically Reviewed by a Doctor on 9/8/2015
YOU MAY ALSO LIKE
Must Read Articles Related to Arthritis
Patient Comments & Reviews
The eMedicineHealth doctors ask about Arthritis:
Arthritis - Effective Treatments
What kinds of treatments have been effective for your arthritis?
Arthritis - Symptoms
What symptoms did you experience with your arthritis?
Arthritis - Experience
Please describe your experience with arthritis.
- What to Expect During Surgery
- Treating OA: Should You Give Injectables a Shot?
- Are We Close to a Cure for Cancer?
- Early Care for Your Premature Baby
- What to Eat When You Have Cancer
- When to Take More Pain Medication